You have activated the high contrast version of the site. For more info on this topic, please visit this page.
Your treatment may possibly upset your digestion, provoking diarrhea or constipation. Diarrhea is marked by liquid stools or more frequent bowel movements (two to four times as often as usual). It may give rise to problems of dehydration or local irritation and be accompanied by stomach cramps.
Constipation reduces the frequency of bowel movements and makes the stools so hard that it is difficult to expel them. It is often accentuated by medication for nausea or pain. The doctor can prescribe you a treatment to keep the bowels open even while you are taking medicine for pain or nausea. Reduced physical activity during your illness, as well as certain forms of chemotherapy, also tend to slow down your digestion.
Only psyllium (plant therapy) is proven to improve intestinal transit. It exists in the form of granules that can be added to yoghurt or fruit juice for example. Psyllium swells and increases the volume of the stools by absorbing water, so it is essential to drink plenty when regulating digestion with this type of plant.
Ligue Suisse contre le cancer brochure : Difficultés alimentaires en cas de cancer [Food problems in cancer cases]